BACKGROUND: Angiotensin-converting enzyme inhibitors may cause angioedema. Currently, no laboratory method is available for identifying acquired angioedema related to angiotensin-converting enzyme inhibitors. However, establishing the diagnosis is possible from the medical history and the preexisting angiotensin-converting enzyme inhibitor therapy, as well as by excluding other angioedema types.
OBJECTIVE: To evaluate the results of complement testing in patients experiencing angioedema while taking angiotensin-converting enzyme inhibitors.
METHODS: Between 2005 and 2019, a total of 149 patients taking angiotensin-converting enzyme inhibitors were referred to our Angioedema Center for the diagnostic evaluation of recurrent angioedema episodes. Complement measurement was performed on these patients.
RESULTS: The mean age of the 149 patients treated with angiotensin-converting enzyme inhibitors at the onset of the index angioedema episode was 55.8 years. The mean interval between the introduction of angiotensin-converting enzyme inhibitor therapy and the occurrence of the initial symptoms of angioedema was 43 months. The most commonly used angiotensin-converting enzyme inhibitor was perindopril (32.9% of the patients). The initial angioedema episode involved the face in 50.3%, the lips in 40.9%, and the tongue in 33.5% of the patients. Angiotensin-converting enzyme inhibitors were discontinued in all 149 patients, and at the same time, a complement test was performed. The complement tests confirmed hereditary angioedema with C1-inhibitor deficiency in 2 patients and an additional 12 family members. Acquired angioedema with C1-inhibitor deficiency was found in 3 patients.
CONCLUSIONS: Excluding hereditary angioedema and acquired angioedema with C1-inhibitor deficiency is indispensable for establishing the diagnosis of acquired angioedema related to angiotensin-converting enzyme inhibitors. Copyright © 2020 The Authors. Published by Elsevier Inc. All rights reserved.